Hail, McCurtain
- When
- May 8, 8:22 PM CST
- Where
- McCurtain County, Harris
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.750, -94.730
Quarter size hail reported in the Harris community.
Deep convection began to develop along an advancing dryline across North Central Texas and Southern Oklahoma during the afternoon on May 8th. A very moist and extremely unstable air mass resided east of the dryline, with MLCAPE values in excess of 4000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Deep convection began to develop along an advancing dryline across North Central Texas and Southern Oklahoma during the afternoon on May 8th. A very moist and extremely unstable air mass resided east of the dryline, with MLCAPE values in excess of 4000 J/kg. Effective deep-layer shear up to 50 knots with a large cross component to the boundary favored supercell storm mode, with very large hail the primary threat. As a result, one supercell produced quarter size hail near the Harris community in southeast McCurtain County during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 5:42 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 642 PM CDT Wed May 8 2024 ...New AVIATION... .SHORT TERM... (This evening through Thursday Night) Issued at 339 PM CDT Wed May 8 2024 Active weather will continue across the Four State Region through the rest of the week. A slow-moving frontal boundary will keep the atmosphere disturbed (and environmentally conducive) enough to instigate multiple rounds of severe weather in the next 48 hours, including tonight and tomorrow afternoon/evening. Severe thunderstorms will produce risks predominantly for large hail and damaging winds, but a few tornadoes cannot be ruled out. As of 3:15 PM, SPC has issued downstream Tornado Watches into the ArkLaTex accordingly through 10 PM. Otherwise, temperatures will remain above average with maximums in the lower 90s/lower 70s. /16/ && .LONG TERM... (Friday through next Tuesday) Issued at 339 PM CDT Wed May 8 2024 Quieter weather briefly returns through the weekend before precipitation chances are reintroduced early next week. Quasi- zonal flow aloft will allow for a mid-level trough to drift eastward across the Four Corners into the Southern Plains. This trough, in combination with ridging shifting further east across the Mississippi River, will maintain enhanced southerly flow and moisture through most of early next week. Precipitation chances will remain through the same time period as a result. /16/ && .AVIATION... (00Z TAFS) Issued at 635 PM CDT Wed May 8 2024 Widespread haze originating from Mexico and Central America will result in some instances of MVFR visibilities at the start of the period. A complex of strong to severe convection is expected to enter portions of Southeast Oklahoma and Northeast Texas around 09/02z before moving southeast affecting most TAF sites. The storms should begin to rapidly weaken after midnight local time, so convection was not mentioned at KMLU or KLFK. Low clouds are expected to rapidly develop after the storms dissipate resulting in widespread IFR/LIFR flight conditions. A slow improvement is expected after daybreak Thursday, but VFR conditions should return to most sites by 09/18z. More strong to severe thunderstorms are anticipated to affect Southeast Oklahoma and East Texas, potentially affecting KTYR, near the end of this TAF cycle. CN && .PRELIMINARY POINT TEMPS/POPS... SHV 72 90 67 83 / 40 30 50 0 MLU 71 90 65 81 / 30 20 60 0 DEQ 63 86 58 80 / 60 30 30 0 TXK 69 87 62 81 / 70 30 40 0 ELD 67 86 61 80 / 60 20 40 0 TYR 71 88 65 82 / 40 40 40 0 GGG 71 88 65 82 / 40 30 50 0 LFK 73 92 67 84 / 10 30 40 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...16 LONG TERM....16 AVIATION...09
Hazardous Weather Outlook National Weather Service Shreveport LA 344 PM CDT Wed May 8 2024 ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-092045- Sevier-Howard-Little River-Miller-McCurtain-Red River-Bowie-Franklin- Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison- 344 PM CDT Wed May 8 2024 ...TORNADO WATCH 210 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. Isolated to scattered showers and thunderstorms, some possibly severe, are expected to increase this afternoon and evening over East Texas, Southwest Arkansas, and Southeast Oklahoma, ahead of a weak cold front and associated upper level disturbance. Hail, damaging wind, and the chance for a tornado or two will all be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional showers and thunderstorms should redevelop Thursday afternoon and evening near the slow moving front, with the severe weather threat for damaging winds over the region all possible over these areas. This will diminish Thursday night as the front shifts south of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167- 092045- Hempstead-Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster- Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita- Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 344 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Isolated to scattered showers and thunderstorms, some possibly severe, are expected to increase Wednesday afternoon and evening over East Texas, Southwest Arkansas, and Southeast Oklahoma, ahead of a weak cold front and associated upper level disturbance. Storms are expected to diminish late over northwest Louisiana. Hail, damaging wind, and the chance for a tornado or two will all be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional showers and thunderstorms should redevelop Thursday afternoon and evening near the slow moving front, with the severe weather threat for damaging winds over the region all possible over these areas. This will diminish Thursday night as the front shifts south of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 16
The Shreveport radar (KSHV), 166 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported in the Harris community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185635.